Texas, 2005Flash Flooding and Damaging Winds in Texas, May 15, 2005
May 15, 2005 · NWS MAF · 8 events in 4 counties and zones
A complex of showers and thunderstorms propagated over the Permian Basin of west Texas during the morning hours of the 15th. Isolated occurrences of small hail and damaging thunderstorm winds were associated with the convection over the central Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $355,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms propagated over the Permian Basin of west Texas during the morning hours of the 15th. Isolated occurrences of small hail and damaging thunderstorm winds were associated with the convection over the central Permian Basin. These storms additionally produced very heavy rainfall with measured rainfall totals approaching two inches across parts of the area. Numerous reports of flash flooding resulted, mainly in urban areas. The worst flooding occurred in Odessa where fire crews conducted more than thirty high water rescues. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:14 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, May 15, 1:14 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT SUN MAY 15 2005
.SHORT TERM...
CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY
UNSTABLE AIRMASS. A FEW STRONG STORMS RESULTING. IN ADDITION...
MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST
INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF
A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD
BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO
AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS.
OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY...
EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER
THE WESTERN FRINGE OF THE CWA. SINCE SOME HEATING OF THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY
SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR
THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT. 0 TO
6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS
ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z. SINCE WE/LL
HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY
FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT. MID LEVEL
WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY
COULD OFFSET THIS.
.LONG TERM...
TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/
EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE. SINCE
TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH.
BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY
BY MIDWEEK. SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE
FOR MUCH OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 58 83 64 / 50 50 20 0
CARLSBAD NM 78 59 87 59 / 70 50 20 0
DRYDEN TX 80 62 83 62 / 50 50 20 0
FORT STOCKTON TX 78 62 86 63 / 60 50 20 0
GUADALUPE PASS TX 74 56 83 61 / 60 50 10 0
HOBBS NM 76 59 86 63 / 70 50 20 0
MARFA TX 73 51 80 51 / 50 50 20 0
MIDLAND INTL AIRPORT TX 74 59 82 63 / 50 50 20 0
ODESSA TX 76 60 86 67 / 60 50 20 0
WINK TX 80 62 90 65 / 60 50 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99/99
Hazardous weather outlook, May 15, 4:02 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT SUN MAY 15 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160902-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS
IN THE OUTLOOK AREA TODAY. SOME OF THESE STORMS WILL BE STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED RAINFALL ON SATURDAY.
THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT
SHOULD DECREASE IN INTENSITY BY LATE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST
TEXAS ON TUESDAY. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN
BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 15, 12:45 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 8 SW CARLSBAD 32.32N 104.33W
05/15/2005 1.75 INCH EDDY NM TRAINED SPOTTER
TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.
0142 AM HAIL 7 SW CARLSBAD 32.33N 104.32W
05/15/2005 1.75 INCH EDDY NM FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
TERMINAL.
&&
SNEvent by event
5 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ector
- When
- May 15, 4:47 AM CST
- Where
- Ector County, Odessa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.850, -102.367
Ector County emergency management officials reported that several large trees were uprooted by severe thunderstorm wind gusts in Odessa.
Flash Flood, Ector
- When
- May 15, 5:50 AM CST to 9:30 AM CST
- Where
- Ector County, Odessa
- Property damage
- $250,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.850, -102.367
The Odessa Fire Department conducted thirty-five high water rescues as flash flooding of city streets stranded motorists in two to four feet of flowing flood waters. The Odessa American reported that the worst flooding occurred along Dixie Boulevard, Eighth Street, 42nd Street, and Muskingum Street.
Lightning, Ector
- When
- May 15, 5:50 AM CST
- Where
- Ector County, Odessa
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Emergency management officials in Odessa reported that lightning was responsible for setting two structure fires in Odessa. The heavy rainfall that occurred over the city aided the firefighter's efforts and helped limit structural damage.
Flash Flood, Midland
- When
- May 15, 6:29 AM CST to 8:30 AM CST
- Where
- Midland County, Midland
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.000, -102.083
Reports of flash flooding in Midland were received as very heavy rainfall moved over the city. Initial reports indicated high water flowing through city streets, including Anetta and Eisenhower Streets near the intersection of Midland Drive in southern Midland. Several vehicles stalled in high water at the intersection of Wadley Drive and Godfrey Street by 06:53 CST, where water flowed over the hood of a pickup truck.
Thunderstorm Wind, Midland
- When
- May 15, 6:45 AM CST
- Where
- Midland County, Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.000, -101.917
A trained spotter reported thunderstorm wind gusts estimated up to 60 MPH in Greenwood. The local broadcast media reported that several large trees were uprooted by the winds.
Flash Flood, Mitchell
- When
- May 15, 8:20 AM CST to 9:30 AM CST
- Where
- Mitchell County, 12 mi SSW of Westbrook
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.183, -101.100
A local radio station relayed a report of flash flooding that affected a rural homestead in southwestern Mitchell County. Local residents reported that more than two inches of rain fell in a short period of time. This resulted in high water that briefly threatened a home.
Flash Flood, Howard
- When
- May 15, 8:34 AM CST to 10:30 AM CST
- Where
- Howard County, Big Spring
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -101.467
Flash flooding along Beals Creek rendered several city streets near downtown Big Spring impassable. The worst flooding was reported near the intersections of Sixth and Circle Streets, and Second and Denton Streets.
Flash Flood, Ector
- When
- May 15, 12:00 PM CST to 1:45 PM CST
- Where
- Ector County, Odessa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -102.367
A second round of showers and thunderstorms moved over Ector County during the late morning hours. Additional heavy rainfall resulted in renewed flash flooding in parts of Odessa. High water was reported flowing through several city streets, including the intersections of 16th and Moss Streets and VFW and Stephenson Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nevada, May 15 to 31, 2005$100,000 · 5 events
- Flood and Heavy Rain in California, May 15 to 16, 2005$100,000 · 3 events
- Hail and Damaging Winds in Virginia, May 15, 2005$9,000 · 2 in hail · 19 events
- Flash Flooding in Texas, May 15, 20056 events
- Hail in North Carolina, May 15, 20051 in hail · 5 events
- Hail in Colorado, May 15, 20051 in hail · 4 events
- Hail in Colorado, May 15, 20051 in hail · 2 events
- Flood in Alaska, May 15 to 19, 20051 event
- Flash Flood in Texas, May 15, 20051 event
- Hail in New Mexico, May 15, 20051 in hail · 1 event
- Hail in South Carolina, May 15, 20050.75 in hail · 1 event
- Waterspout in Gulf of Mexico, May 15, 20051 event